Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 165, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2007, 7:08 PM CDT for Douglas County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 17, 2007, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:23 PM CDT | HAIL 0.75 | 7 Sw Harrison, SD | |
| Jul 17, 7:35 PM CDT | TSTM WND DMG | 2 Ssw Harrison, SD | POWER POLES DOWN AND CORN FLATTENED FACING TWO DIFFERENT DIRECTIONS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180008 SVRFSD SDC043-180100- /O.NEW.KFSD.SV.W.0165.070718T0008Z-070718T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 708 PM CDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 800 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL CHARLES MIX COUNTY JUST NORTHEAST OF PLATTE...OR ABOUT 22 MILES NORTHWEST OF LAKE ANDES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DOUGLAS COUNTY NEAR THE CHARLES MIX COUNTY LINE SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4346 9871 4338 9871 4329 9841 4340 9837 $$ CHAPMAN
3 follow-up statements
000 WWUS53 KFSD 180019 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 719 PM CDT TUE JUL 17 2007 SDC043-180100- /O.CON.KFSD.SV.W.0165.000000T0000Z-070718T0100Z/ DOUGLAS SD- 719 PM CDT TUE JUL 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN DOUGLAS COUNTY... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL DOUGLAS COUNTY...OR ABOUT 18 MILES NORTHWEST OF LAKE ANDES...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DOUGLAS COUNTY THROUGH 730 PM CDT AT 715 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 6 MILES EAST NORTHEAST OF PLATTE IN CHARLES MIX COUNTY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9871 4338 9871 4329 9841 4340 9837 $$ CHAPMAN
000 WWUS53 KFSD 180031 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 731 PM CDT TUE JUL 17 2007 SDC043-180100- /O.CON.KFSD.SV.W.0165.000000T0000Z-070718T0100Z/ DOUGLAS SD- 731 PM CDT TUE JUL 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN DOUGLAS COUNTY... AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL DOUGLAS COUNTY...OR ABOUT 15 MILES NORTH OF LAKE ANDES...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DOUGLAS COUNTY NEAR THE CHARLES MIX COUNTY LINE WEST OF ARMOUR THROUGH 740 PM CDT AT 723 PM CDT...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZE HAIL 7 MILES SOUTHWEST OF HARRISON. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9871 4338 9871 4329 9841 4340 9837 $$ CHAPMAN
000 WWUS53 KFSD 180049 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 748 PM CDT TUE JUL 17 2007 SDC043-180100- /O.CON.KFSD.SV.W.0165.000000T0000Z-070718T0100Z/ DOUGLAS SD- 748 PM CDT TUE JUL 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN DOUGLAS COUNTY... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER DOUGLAS COUNTY 5MILES WEST OF ARMOUR...OR ABOUT 14 MILES NORTH OF LAKE ANDES...MOVING EAST AT 20 MPH. THIS STORM WILL AFFECT AREAS NEAR ARMOUR WITH LARGE HAIL AND DAMAGING WINDS BY 755 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9871 4338 9871 4329 9841 4340 9837 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT TUE JUL 17 2007 .DISCUSSION... MAIN CHALLENGE TONIGHT IS OBVIOUSLY CONVECTIVE DEVELOPMENT. ACCAS TS CONTS TO FLOAT EWD THRU SW MN...WITH MORE RECENT DEVELOPMENT IN CENTRAL SD. ALL OF THIS ACTIVITY IS ASSOCIATED WITH INSTABILITY ALOFT...AND ALONG A STRONG LOW LEVEL FRONTOGENETIC AXIS NEAR THE SFC BOUNDARY. UNLIKE YESTERDAY...WE HAVE AN ABSENCE OF A S/W TO DEAL WITH IN THE NEAR TERM...SO AM DOUBTFUL THAT TS WL REALLY GET GOING UNTIL POSSIBLY AFT DARK. WHAT WE MAY HAVE TO WAIT FOR IS A SUBTLE S/W CURRENTLY SHOWING UP ON WV IMAGERY FM NRN MT TO EXTREME NWRN SD. THE NAM12 AND 40 DID PICK UP ON THIS WAVE AT H5 AND H7...THEN PROG IT SEWD IN AN AXIS FM JUST N OF MOBRIDGE SD...TO NEAR BROOKINGS BY 06Z...THEN INTO SW MN BY 12Z. THIS COULD BE THE TRIGGER THAT WE ARE LOOKING FOR COUPLED WITH THE SFC BOUNDARY HANGING CLOSE TO I 90. THEREFORE PUT IN THE HIGHEST POPS ROUGHLY ALONG THE I 90 CORRIDOR... WITH THE HIGHEST OF THOSE POPS AROUND WINDOM MN TO SPENCER IA. AWAY FM THE FRONT...OUR FAR S FM YANKTON...TO SIOUX CITY TO STORM LAKE MAY SEE THE LEAST AMOUNT OF ACTIVITY...AS CORFIDI VECTORS ARE POINTING WNW TO ESE TONIGHT...AS OPPOSED TO NNW TO SSE YESTERDAY. WE ARE VERY UNSTABLE EVERYWHERE TONIGHT...WITH STEEP LAPSE RATES FM H9 TO H7. SO IF CONVECTION DOES DEVELOP...IT IS GOING TO MAINTAIN. KEPT LOWS MILD TONIGHT IN THE MUGGY AIR TONIGHT...HEAVILY RELIANT OF COURSE ON RAIN COOLED AIR. ALSO DID NOT DROP THE FRONT SWD AS AGGRESSIVELY AS THE NAM...PREFERRING A NAM/GFS BLEND TOWARD 12Z WED. OF COURSE...ANY OUTFLOWS COULD AT LEAST TEMPORARILY PUSH THE FRONT SWD RATHER QUICKLY. VERY NICE SETUP WITH FNTL BOUNDARY SAGGING SWD OVR CWA WED. LOTS OF CONVERGENCE AND LIFT EXPCD ALG FNT AS RIDGE RIDERS INTERACT WITH BOUNDARY...AND THERE WILL BE SHWRS AND TSTMS...BUT QUESTION IS HOW FAR NORTH OR SOUTH TO GO WITH MAIN FOCUS. 12Z GFS FURTHER NORTH AND NAM SOUTH INITIALLY...BUT THEN ALL MODELS INCLUDING CANADIAN FOCUS SOUTH OF I90 BY LATE IN DAY THRU WED NGT. MAY NOT BE MUCH OF DIURNAL DROPOFF DURG DAY WITH GOOD DYNAMICS. THE FNT WILL BE FLWD BY A NELY FLOW OF COOLER AIR WED AFTN THRU THU AND WILL CUT BACK TEMPS SOME. ALSO POPS WERE CUT BACK FM N TO OVR CWA LATER WED NGT THRU THU AS DRIER AIR MOVES IN. RELATIVE BACKDOOR COOLING WILL AFFECT ERN CWA FRI INTO EXTD...WITH MAIN HOT SLY FLOW EXPCD WEST OF I29 U.F.N. && .AVIATION... VFR CONDS WL CONT THRU WED MORNING...XCPT WITH ANY TS OCCURRING. IN ADDITION...IF RAIN DOES DEVELOP AT KHON...KFSD OR KSUX...THERE COULD BE SOME MVFR FOG AROUND SUNRISE ON WED. IN TS CONDITIONS...ONE CAN EXPECT SHORT TERM MVFR TO IFR CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR/MJF
Hazardous weather outlook, Jul 17, 11:43 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 17 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS EVENING AND TONIGHT. INSTABILITY IS ABUNDANT...WITH ATMOSPHERIC PROFILES SHOWING STEEP LAPSE RATES BELOW 10 THOUSAND FEET. THEREFORE STRONG WINDS ARE A POSSIBILITY...AS WELL AS HAIL UP TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY EVENING...ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN SOUTH DAKOTA TO JACKSON MINNESOTA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 23 min |
| Jul 17, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 34 min |
| Jul 17, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 15 min |
| Jul 18, 1:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 28 min |
| Jul 18, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.